Texas, 2025

Hail and Damaging Winds in Texas, June 8 to 9, 2025

June 8 to 9, 2025 · NWS LUB · 25 events in 8 counties and zones

A retreating warm front and eastward moving dryline combined to create explosive thunderstorm development on the afternoon of the eighth lasting through the late evening hours. Very strong surface moisture was in place over the Rolling Plains and when coupled with cool mid level temperatures, created strong atmospheric instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A retreating warm front and eastward moving dryline combined to create explosive thunderstorm development on the afternoon of the eighth lasting through the late evening hours. Very strong surface moisture was in place over the Rolling Plains and when coupled with cool mid level temperatures, created strong atmospheric instability. Thunderstorms initially developed over the southeastern Texas Panhandle early in the afternoon and quickly moved east into southwestern Oklahoma. A much strong complex of supercell thunderstorms moved southeastward out of the central Texas Panhandle creating widespread damaging wind gusts and very large hail. Most of this activity was concentrated across the extreme southeastern Texas Panhandle into the Rolling Plains. An NSSL research team measured a wind gust of 90 mph near the town of Lesley (Hall County). This same storm would go on to produce wind gusts near 80 mph and minor wind damage across Cottle County. More scattered thunderstorm activity developed across the Rolling Plains producing severe hail in excess of two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 12:53 PM CST, 49 minutes earlier. Its key messages:

  • Additional severe thunderstorms are expected this afternoon and evening with the possibility for wind gusts up to 90 mph, hail up to softball size, localized flash flooding and tornadoes.
  • A Flood Watch is in effect this evening/tonight for the southeast Texas Panhandle and much of the Rolling Plains.
  • Daily storm chances, including a risk of severe weather and flash flooding, continue much of this week, with hotter temperatures by Friday and the weekend.
Area forecast discussion, Jun 8, 12:53 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
153 PM CDT Sun Jun 8 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...

 - Additional severe thunderstorms are expected this afternoon and
   evening with the possibility for wind gusts up to 90 mph, hail
   up to softball size, localized flash flooding and tornadoes.

 - A Flood Watch is in effect this evening/tonight for the
   southeast Texas Panhandle and much of the Rolling Plains.

 - Daily storm chances, including a risk of severe weather and
   flash flooding, continue much of this week, with hotter
   temperatures by Friday and the weekend.

&&

.UPDATE...
Issued at 1128 AM CDT Sun Jun 8 2025

An afternoon and evening of intense thunderstorms continues to be on
track favoring areas off the caprock. Starting aloft, the FA will be
split between areas of neutral height changes to the south and an
approaching short wave out of southeastern Colorado. This short wave
does not appear to be too impressive and will only result in minimal
height falls over the Texas Panhandle for the remainder of this
afternoon. At 250mb, a broad area of 70-80kt winds will extend
across a large area from eastern New Mexico through West and North
Texas. Therefore, we will not expect much in the way of large scale
ascent except perhaps for the southern Texas Panhandle. At the
surface, a short wave moving from Arizona into New Mexico will
generate cyclogenesis in southeastern New Mexico. Surface winds will
continue to veer to the southwest in the southwestern South Plains
into the extreme southwestern Texas Panhandle as a dryline mixes
eastward. Winds elsewhere will remain either out of the south or
southeast as a weak warm front moves northward across the region.
Ongoing convection over the Rolling Plains may create some
squirrelly wind fields this afternoon in vicinity of the warm front.
As a result, we will see low level convergence along the advancing
dryline. By late afternoon, low level winds are expected to back
more to the southeast across the South Plains potentially increasing
this low level convergence. By 00Z, the cold front, currently
sitting up near the 37th parallel, will be on our doorstep in the
extreme southern Texas Panhandle. A mesoscale convective system is
expected to be ongoing at this time originating somewhere across the
northern Texas Panhandle or Oklahoma Panhandle. However, at the time
it moves into the FA, it will likely be indiscernible from a severe
thunderstorms outflow. This ongoing MCS is expected to increase in
coverage as it continues to move to the southeast, primarily over
the Rolling Plains. It is not entirely clear how far west on the
caprock this MCS will extend. The MCS is then expected to clear the
Rolling Plains late tonight or early Monday morning.

Low level theta-e values will continue to climb this afternoon
creating a broad area of increased values within the warm sector
east of the dryline. A significant bulge in the dryline, which
becomes obvious in the theta-e fields, is expected over the
southwestern South Plains into the central South Plains during this
time period. Based on model soundings for this afternoon, much of
the caprock looks to remain capped. The atmosphere becomes uncapped
close to the edge of the caprock by late afternoon. Surface dew
points will remain in extreme territory both off the caprock and in
the eastern South Plains pushing into the lower 70s. Very steep mid
level lapse rates combined with the strong low level moisture will
yield extreme instability values. Depending on your model of choice,
mixed layer instability could exceed 3500 J/kg with surface based
CAPE in excess of 5000 J/kg. Temperatures will be very warm with
values reaching into the mid and possibly upper 90s. Backing low
level winds in vicinity of the warm front will greatly increase the
low level turning and resulting helicity. Surface to 1km and 3km
look to exceed 100 and 300 off the caprock, respectively. Deep layer
shear will be strong with the strong winds aloft. Hodographs do
show some veer-back-veer profiles which may limit the supercell
intensity. Ultimately, the lack of large scale ascent will keep
afternoon convection relatively isolated. The main show is
expected to be the evening convection rolling out of the Texas
Panhandle likely creating damaging winds in excess of 80 mph.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 112 PM CDT Sun Jun 8 2025

Following today and tonight's severe weather episode and cold
front, Monday will be relatively quiet in comparison. Low level
flow will turn to cool, easterly, upslope flow as a surface ridge
moves into the area. Some lingering warm air advection over the
cooler near surface air mass could garner some additional
thunderstorms during the morning hours on Monday, however, severe
chances will be extremely low. Mid and upper level flow will turn
more to the northwest as a rex block over the western US starts to
break down and move eastward. This pattern will promote
convection off the Sacramento Mountains up to the Raton Mesa in
the afternoon and arriving in West Texas during the evening hours.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 112 PM CDT Sun Jun 8 2025

The stormy/unsettled weather remains on track to continue into
much of this week. This will occur as the low-level moisture
remains entrenched over the region. The moisture will support
moderate instability to develop most/all days, despite high
temperatures remaining on the cool side of normal through much of
the week. The rich moisture will also support the potential for
efficient/heavy rain and the risk for flooding where storms occur.

Regarding the bigger picture, northwesterly flow aloft will kick off
the extended Monday evening/night. Convection that develops over the
higher terrain of northern NM during the afternoon may organize into
an MCS and accelerate southeastward, potentially rolling into the
western/southwest zones through the evening, as is suggested by some
of the CAMS. Strong/severe outflow winds and brief heavy rain would
be the greatest threats with this activity. Given this, have
included a severe mention over roughly the southwestern half of the
South Plains Monday evening.

The mid-upper flow will decrease after that as a slow-moving
shortwave trough gradually approaches via the Four Corners and
passes over the southern High Plains Tuesday night and Wednesday.
Elevated convection will be possible early Tuesday, with more
widespread/robust activity becoming likely Tuesday evening/night as
the upper support improves. There will be sufficient instability and
enough wind shear for some storm organization and a risk of severe
convection, though the greater threat may be areas of heavy rain and
flooding. The slow-moving trough will linger nearby through
Thursday, keeping storm chances and a risk of heavy rain in the
region. Thereafter, ridging will gradually build in from the Desert
Southwest late week into the weekend, spelling decreasing storm
chances (though not zero) and climbing temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Sun Jun 8 2025

Widespread severe thunderstorms are expected to move out of the
Texas Panhandle late this afternoon into the evening and will
likely affect the KCDS terminal. There are lesser chances of
storms affecting KLBB and KPVW during this time period. Storms
will likely bring extremely strong and erratic winds. Low CIGS are
then expected early Monday morning after thunderstorms have
cleared the area but it is highly uncertain what the ceiling will
be.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM CDT this evening through late tonight for
TXZ025-026-031-032-037-038-044.

&&

SHORT TERM...01
LONG TERM....23
AVIATION...01
Hazardous weather outlook, Jun 8, 10:16 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Sun Jun 8 2025

TXZ021>044-091630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected to develop late this afternoon
through evening. The greatest chances are over the far southern
Texas Panhandle and the Rolling Plains although thunderstorm
development over the South Plains cannot be ruled out. Strong wind
gusts up to 90 mph, very large hail up to softball size, localized
flooding, and tornadoes can be expected with any severe thunderstorms
that develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances for thunderstorms continue this week. Light winds
aloft will be favorable for locally heavy rain and flooding at
times, especially Tuesday and Wednesday. Some severe thunderstorms
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 8, 1:35 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lubbock TX
235 PM CDT Sun Jun 8 2025

TXZ025-026-082000-
Childress TX-Hall TX-
235 PM CDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHILDRESS AND
NORTHEASTERN HALL COUNTIES THROUGH 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Memphis, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3465 10000 3461 10000 3449 10054 3464 10060
      3475 10035 3475 10004
TIME...MOT...LOC 1934Z 250DEG 32KT 3462 10046

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

23

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

14 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Hall

When
June 8, 1:42 PM CST to 1:46 PM CST
Where
Hall County, 3.34 mi NW of Newlin to 0.29 mi W of Newlin
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.615, -100.470

A swath of hail was observed by storm chasers along US Highway 287 north-northwest of Estelline. Hail ranged in size from quarters to half dollars.

Hail, Childress

When
June 8, 2:15 PM CST
Where
Childress County, 9.17 mi W of Loco
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.718, -100.311

Thunderstorm Wind, Hall

When
June 8, 4:09 PM CST
Where
Hall County, 1.96 mi SW of Brice
Measured
78 kt (90 mph) measured gust
Reported by
Storm Chaser
Coordinates
34.683, -100.908

A research team from NSSL measured a 90mph wind gust with a mobile mesonet along Texas State Highway 256 south of Brice. These winds also overturned an irrigation center pivot.

Hail, Hall

When
June 8, 4:10 PM CST to 4:13 PM CST
Where
Hall County, 1.01 mi WNW of Brice to 2 mi S of Lesley
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
34.706, -100.896

Several storm chasers reported a swath of hail in and around Brice along Texas State Highway 70 and 256. Hail ranged in size from golf balls to two inches in diameter. Additionally, a Texas Tech University West Texas mesonet site near Lesley sustained damage due to large hail consistent with the storm chaser reports.

Thunderstorm Wind, Hall

When
June 8, 4:21 PM CST to 4:22 PM CST
Where
Hall County, 2 mi S of Lesley
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.641, -100.800

A Texas Tech University West Texas mesonet site near Lesley measured severe wind gusts from 1621 CST through 1622 CST. A peak wind gust of 68 mph was measured at 1621 CST.

Thunderstorm Wind, Motley

When
June 8, 4:51 PM CST to 4:53 PM CST
Where
Motley County, 1 mi S of Northfield to 4.12 mi ENE of Northfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured severe wind gusts from 1851 CST through 1853 CST. A peak wind gust of 65 mph was measured at 1852 CST. Additionally, a storm chaser that sever power poles were bent over the roadway northeast of Northfield.

Thunderstorm Wind, Cottle

When
June 8, 5:02 PM CST
Where
Cottle County, Cee Vee
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.220, -100.450

A storm chaser reported that a steeple was blown off a church in Cee Vee.

Hail, Cottle

When
June 8, 5:12 PM CST
Where
Cottle County, Baker
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.200, -100.120

A storm chaser reported hail as large as golf balls along US Highway 83 in northern Cottle County.

Hail, Dickens

When
June 8, 5:24 PM CST to 5:33 PM CST
Where
Dickens County, 1 mi SW of Dickens to 2.7 mi WNW of Dickens
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.610, -100.842

Several storm chasers observed severe hail in and around Dickens ranging in size from half dollars to golf balls.

Thunderstorm Wind, Cottle

When
June 8, 5:25 PM CST
Where
Cottle County, Paducah
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.020, -100.300

Local broadcast media relayed a photograph of large tree limbs down in the town of Paducah due to severe wind gusts.

Hail, Cottle

When
June 8, 5:28 PM CST to 5:35 PM CST
Where
Cottle County, 4.27 mi SSW of Paducah to 6 mi ENE of Paducah
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.963, -100.328

Numerous storm chasers reported a swath of severe hail in and around the town of Paducah. The largest hail was located on US Highway 83 south of Paducah and along US Highway 70 northeast of Paducah. Hail ranged in size from quarters to tennis ball size. No damage was reported at the time.

Hail, Dickens

When
June 8, 5:30 PM CST to 5:38 PM CST
Where
Dickens County, 8.04 mi WSW of Spur Muni Arpt to 6 mi SW of Spur
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.426, -100.986

Several storm chasers reported a swath of severe hail from approximately nine miles southwest of Spur to six miles southwest of Spur. Hail ranged in size from half dollars to two inches in diameter. No damage was reported at the time.

Thunderstorm Wind, Cottle

When
June 8, 5:32 PM CST to 5:37 PM CST
Where
Cottle County, 10 mi SW of Paducah to 6.76 mi WNW of Chalk
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
33.918, -100.423

A Texas Tech University West Texas mesonet site near Paducah measured severe wind gusts from 1732 CST through 1737 CST. A peak wind gust of 77 mph was measured at 1733 CST. Additionally, an NWS cooperative weather observer reported that the north side of a large shed was blown in approximately ten miles south of Paducah.

Hail, Kent

When
June 8, 5:40 PM CST
Where
Kent County, 14.01 mi W of Girard
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.364, -100.912

A storm chaser reported golf ball size hail along Farm to Market Road 1081 in northwestern Kent County.

Thunderstorm Wind, Cottle

When
June 8, 5:43 PM CST to 5:50 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 1743 CST through 1750 CST. A peak wind gust of 72 mph was measured at 1746 CST.

Hail, Cottle

When
June 8, 5:43 PM CST
Where
Cottle County, 1 mi NE of Hackberry
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
33.940, -100.138

Local broadcast media relayed a report of hail near Hackberry measuring approximately two inches in diameter. No damage was reported at the time.

Hail, Kent

When
June 8, 6:06 PM CST
Where
Kent County, 6.23 mi N of Clairemont
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.259, -100.767

A storm chaser reported two inch diameter hail north of Clairmont along Texas State Highway 208. No damage was reported at the time.

Funnel Cloud, Kent

When
June 8, 6:09 PM CST
Where
Kent County, 3 mi N of Clairemont
Reported by
Storm Chaser
Coordinates
33.213, -100.750

A storm chaser observed a brief funnel cloud north of Clairmont.

Hail, Kent

When
June 8, 6:30 PM CST
Where
Kent County, 1 mi NW of Jayton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.260, -100.592

A storm chaser reported half dollar size hail on the northwest side of Jayton.

Thunderstorm Wind, Motley

When
June 8, 6:51 PM CST to 6:53 PM CST
Where
Motley County, 1 mi S of Northfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured severe wind gusts from 1851 CST through 1853 CST. A peak wind gust of 65 mph was measured at 1852 CST.

Hail, Kent

When
June 8, 7:26 PM CST
Where
Kent County, 1 mi NW of Jayton
Measured
1 in hail
Reported by
Public
Coordinates
33.260, -100.592

A report was received on mPing of quarter size hail on the northwest side of Jayton.

Thunderstorm Wind, Cottle

When
June 8, 7:48 PM CST to 7:49 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 1948 CST to 1949 CST. A peak wind gust of 67 mph was measured at 1949 CST.

Hail, Lubbock

When
June 8, 8:36 PM CST
Where
Lubbock County, 2 mi W of Lubbock
Measured
1 in hail
Reported by
Public
Coordinates
33.580, -101.885

A report was received from mPing of quarter size hail within the city of Lubbock.

Thunderstorm Wind, Garza

When
June 8, 8:51 PM CST to 10:04 PM CST
Where
Garza County, 5.43 mi SSW of Graham Chapel
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.516

A Texas Tech University West Texas mesonet site near Graham measured intermittent severe wind gusts from 2051 CST through 2204 CST. A peak wind gust of 67 mph was measured at 2133 CST.

Hail, Lubbock

When
June 9, 3:12 AM CST
Where
Lubbock County, 3 mi SW of Lubbock
Measured
0.75 in hail
Reported by
Public
Coordinates
33.549, -101.887

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270743, 1270744, 1270745, 1270746, 1270747, 1270748, 1270749, 1270750, 1270751, 1271139, 1271140, 1271142, 1271137, 1271143, 1271138, 1271141, 1271144, 1271145, 1271146, 1271147, 1271148, 1271150, 1271149, 1271151, 1271152.